Massachusetts, 2019

Strong Wind in Massachusetts, November 28, 2019

November 28, 2019 · NWS BOX · 1 event in 1 county or zone

Low pressure pulled east of New England. Strong northwest winds gusted to 35-45 mph across the region, with a few 45-53 mph gusts reported in Rhode Island and southeast Massachusetts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure pulled east of New England. Strong northwest winds gusted to 35-45 mph across the region, with a few 45-53 mph gusts reported in Rhode Island and southeast Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 28, 3:43 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 28, 3:43 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
343 PM EST Thu Nov 28 2019

.SYNOPSIS...
Dry, blustery and cold conditions will continue into Friday
night with diminishing wind Saturday as high pressure builds
into the region. A storm system will likely bring wintry
weather to Southern New England late Sunday into Tuesday.
Cooler and drier conditions then prevail for the midweek
period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid level low well east of ACK will continue to move east
tonight. Last of the showers are rotating south across the
Cape/Islands but scattered ocean effect showers will linger
until evening. Steep low level lapse rates over the water with
ocean induced Capes around 200 J/kg and delta T from SST to top
of the boundary layer around 17C with northerly trajectory
supports a few ocean effect showers.

Any showers will end by this evening, otherwise clearing skies
as low level drying moves into SNE. Continued risk of 40-50
mph gusts over the Cape and Nantucket this evening and will
continue the wind advisory here until midnight. Dropped the
advisory for the eastern MA coast as wind gusts have not reached
advisory criteria. Still gusty winds across SNE into this
evening before gradually diminishing overnight, but remaining
gusty along the coast. Lows will drop into the 20s, except lower
30s near the coast.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Strong pressure gradient will persist across SNE right into Fri
night as high pres remains south of James Bay with strong low
pres east of Nova Scotia. Result will be continued gusty winds
Friday although not as strong as today. Winds will diminish
somewhat Fri night in the interior as the surface decouples
from the boundary layer, but gusty winds will persist near the
coast and over elevated terrain. Very dry air through the
column so lots of sunshine Fri and clear skies Fri night. Temps
below normal with highs upper 30s to low/mid 40s Fri, and lows
upper teens to mid 20s Fri night.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...

* Dry with cold low temperatures Saturday into Saturday night.

* Storm system could bring impactful amounts of snow Sunday into
  Monday especially interior Southern New England. Timing and
  amounts still highly uncertain.

* Cooler temperatures for Tuesday into mid to late next week.

Details...

Amplified, slow-evolving 500 mb pattern per GFS/ECMWF ensemble mean,
featuring initial troughing in the Northeast, a ridge from the Upper
Midwest to the Mississippi Valley, and a large trough over the West
Coast. This pattern becomes more progressive and breaks down through
the period, as the large Western US trough progresses through the
Rockies and northern Plains into the northern Appalachians thru
Sunday, and begins to slow as it moves ENE over the waters near or
south of Southern New England Monday into Monday night. This upper-
level system and its related sfc cyclone will be the main source of
potentially impactful sensible wx in the period Sunday night and
into Monday - details of which will hinge on eventual surface low
track, its forward speed and the extent to which above-freezing low-
level air/warm nose may intrude.

A broad trough is carved out across eastern North America in the
wake of this system into the mid- to late-week period. Thus, a
tendency for cooler-than-normal temperatures should prevail for the
period.

Saturday:

Surface ridge of high pressure is maintained on Saturday, leading to
cool and dry weather. Continued NW winds 10-15 mph with occasional
gusts to 25 mph early on Saturday, though wind speeds and gusts to
subside thru Saturday afternoon and into the night. Highs should
only top out in the 30s, coldest NW MA into northern Worcester
County and upper 30s toward northern CT into the South Coast, Cape
and Islands. Clear and dry conditions for much of the overnight with
lows in the mid teens to mid 20s. And importantly, 2-m wet bulb
temperatures off the GFS, NAM and SREF mean are progged in the low
teens to low 20s by Sunday morning.

Sunday into Monday Night:

* Increasing confidence on a winter storm affecting at least
  interior southern New England late Sunday into Monday, though
  details to depend on storm track, when storm exits and how much
  warm air aloft can change precipitation type.

In looking at model guidance, the ECMWF and its ensemble mean along
with the Canadian GEM have lied on a more southern/colder solution
track, with the 00z/06z GFS being further to the north and advancing
a warm-nose into towns at least as far north as the Mass Pike. There
remains considerable spread in the ensemble membership low tracks in
both ensembles. However the 12z ECMWF and GFS operational runs each
have trended southward and slower; the shorter wavelength between
the trough now exiting our area with this one may also favor a more
southern track. Will have to see if this southern track trend
continues to hold.

While there remains a lot of unresolved details due to uncertainty
in the guidance, there's increased confidence on at least some
wintry weather especially for interior southern New England (mainly
N/W of the I-95 corridor) on Sunday night into Monday night.

1) Timing

Air mass preceding the warm-frontal precip bands is apt to be quite
dry, with plenty of wet-bulb cooling potential even through the
lower atmosphere. Though temps may be slowly warming from cold lows
from Saturday night, precip that does begin should start as snow for
most of Southern New England by mid-morning to noon across northern
CT into western MA and by Sunday afternoon across the rest of
central/eastern MA into RI.

What is less clear is on precipitation type changeovers and also
when precipitation comes to an end. The first consideration will
depend on the extent of warm nose intrusion inland; at the moment,
the better potential for mixed p-type changeover is south of the
Mass Pike, and especially towards the South Coast, coastal RI into
Cape Cod and the Islands Sunday night into Monday. Precipitation
should eventually transition back to snow Monday, but a cyclone
becoming more vertically stacked may keep precip going even into a
part of Tuesday especially eastern into coastal MA and into RI.

2) Amounts

With uncertainty in when precipitation ends, and on the extent of
mixed p-types cutting into accumulations, there is still
considerable uncertainty in any accumulation forecast at this
juncture. The 12z ECMWF ensemble QPF paints total QPF from about
0.75" to an inch from NW Mass/northern CT into the I-95 corridor, to
up to 1.25 inches towards the coastal plain into Cape Cod and the
Islands. I do think the ECMWF ensemble probabilities of snow
accumulations at or over 6 inches best captures the area that has
the potential for accumulations of snow, with rather high probs
shown from the Hartford-Providence-Boston corridor north and west,
with lower probs towards coastal RI into South Shore and the Cape
and Islands.

3) Waves/Coastal Flooding

We are also monitoring the potential for coastal flooding.
Fortunately, astronomical tides are low which cuts into the
potential. With wave heights in the 10-15 foot range in eastern/NE
MA waters, given tidal forecasts it would take a 1.5-2 ft storm
surge (as northeast winds increase) to produce even minor flooding
at sites such as Scituate, Plymouth and towards the North Shore
during Monday's high tide.

Tuesday onward:

Low pressure will then pull away into the Canadian Maritimes on
Tuesday, with weak sfc ridging for Tuesday night into Wednesday.
Depending on if there's any snowpack on the ground, could have some
lows that are pretty chilly for Tuesday night.

Temperatures will start to trend cooler than normal, though
significant/well-below normal temperatures don't look as likely at
this point. A clipper type system for Wednesday night into Thursday
offers the next chance for precip, though amounts limited.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...High confidence.

Through 00z...
Areas of MVFR cigs eastern MA and Cape/Islands improving to VFR
from north to south but MVFR linger Cape/Islands. N/NW gusts
30-35 kt, up to 40 kt ACK and outer Cape.

Tonight...
Lingering MVFR outer Cape/ACK early, otherwise VFR with clearing
skies. Winds gradually diminish but remain gusty with 25-30 kt
gusts overnight along the coast and up to 35 kt outer Cape and
ACK.

Friday and Friday night...
VFR. NW gusts 20-25 kt Friday, up to 30 kt Cape/Islands,
gradually diminishing Friday night.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Saturday through Tuesday/...

Saturday through Saturday Night: VFR. Breezy.

Sunday: Mainly VFR, with local IFR possible. Breezy. SN likely,
RA likely.

Sunday Night: Mainly IFR, with local MVFR possible. Windy with
gusts up to 35 kt. RA, SN.

Monday: MVFR/IFR conditions possible. Windy with gusts up to
35 kt. Chance RA, chance SN.

Monday Night: Mainly VFR, with local IFR possible. Windy with
gusts up to 35 kt. Chance SN.

Tuesday: Mainly VFR, with local MVFR possible. Windy with gusts
up to 35 kt. Slight chance SN.

&&

.MARINE...
Short Term /through Friday Night/...High confidence.

N/NW gales continue into the evening then gradually diminish but
remain gusty with 25-30 kt gusts into Fri night. Marginal gale
force gusts may persist into Fri evening over outer eastern
waters. Rough seas continue over eastern waters.

Outlook /Saturday through Tuesday/...

Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Rain likely, slight chance of snow.

Sunday Night: Low risk for gale force winds with gusts up to
35 kt. Areas of rough seas. Rain.

Monday through Monday Night: Low risk for gale force winds with
gusts up to 35 kt. Rough seas up to 13 ft. Chance of rain.

Tuesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 13 ft. Chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until midnight EST tonight for MAZ022-024.
RI...None.
MARINE...Gale Warning until 7 AM EST Friday for ANZ231-232-255.
     Gale Warning until 10 PM EST this evening for ANZ233>235-237.
     Gale Warning until 7 PM EST this evening for ANZ230-236.
     Gale Warning until 10 PM EST Friday for ANZ250-254.
     Gale Warning until midnight EST tonight for ANZ251.
     Gale Warning until 3 AM EST Friday for ANZ256.

&&

SYNOPSIS...KJC/Loconto
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Loconto
AVIATION...KJC/Loconto
MARINE...Belk/KJC/Loconto
Hazardous weather outlook, Nov 28, 4:17 AM EST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
417 AM EST Thu Nov 28 2019

CTZ002>004-MAZ002>006-008>018-020-021-023-026-NHZ011-012-015-
RIZ001>008-290930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Dukes MA-
Northern Middlesex MA-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
417 AM EST Thu Nov 28 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, New Hampshire,
southern New Hampshire, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A coastal storm has the potential to bring significant snow to
portions of southern New England Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-022-024-290930-
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Nantucket MA-
417 AM EST Thu Nov 28 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 AM EST
FRIDAY...

This Hazardous Weather Outlook is for northeastern Massachusetts
and southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A coastal storm has the potential to bring significant snow to
portions of southern New England Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ256-290930-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
417 AM EST Thu Nov 28 2019

...GALE WARNING IN EFFECT UNTIL 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-232-255-290930-
Cape Cod Bay-Nantucket Sound-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
417 AM EST Thu Nov 28 2019

...GALE WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-290930-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
417 AM EST Thu Nov 28 2019

...GALE WARNING IN EFFECT UNTIL 5 PM EST FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ251-290930-
Massachusetts Bay and Ipswich Bay-
417 AM EST Thu Nov 28 2019

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ233>235-237-290930-
Vineyard Sound-Buzzards Bay-Rhode Island Sound-Block Island Sound-
417 AM EST Thu Nov 28 2019

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-290930-
Boston Harbor-Narragansett Bay-
417 AM EST Thu Nov 28 2019

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Western Essex

When
November 28, 4:55 PM EST
Where
Western Essex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

In Methuen, strong winds knocked down wires and several power poles on Jackson Street and Pleasant Valley Street in the area of Marston Corners, causing power outages.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863720.